Dangers of Getting High on Restoril
Restoril is the brand name for the prescription sedative temazepam, which is prescribed for the short-term management of insomnia.1
Attempts to use it to get high can result in dangers that include over-sedation, confusion, injury, slowed breathing, and even death. The risks and the likelihood of deadly overdose are increased significantly when the drug is abused with other substances such as opioids (heroin/painkillers) or alcohol.2
Restoril is a short-term solution for insomnia. It is intended to be used for less than 2 weeks (about 7–10 days).1
For those whose sleep issues persist beyond this time period, a doctor or psychiatrist may need to evaluate for underlying medical or mental health issues.1
Restoril is not intended for use in pregnant women, as it may cause harm to the fetus. Restoril should also be used with extreme caution in individuals who are prescribed opioids, due to the risks that arise when these drugs are used together (e.g., severe respiratory depression).1
Restoril belongs to a class of prescription drugs called benzodiazepines. The sedating action of these medications can be very therapeutic for issues like anxiety, panic, insomnia, and seizures.4 Once believed to have only minimal abuse potential, they have become some of the most abused prescription drugs, especially among those who abuse heroin and cocaine.4,5
Restoril and other benzodiazepines are Schedule IV controlled substances with known abuse and dependence potential;6 those who misuse these drugs may be at increased risk of developing a sedative use disorder (what we commonly call an addiction).7
Restoril and other benzodiazepines may only be obtained legally via prescription; however, recreational users may obtain their drugs on the street or by manipulating the medical system (forging prescriptions or visiting multiple doctors for prescriptions).4
Benzodiazepines may be more prevalently misused with other substances rather than alone. Past studies have indicated that such patterns of polysubstance abuse most commonly involve opioids in addition to the benzodiazepine.2 As both of these drugs can cause sedation and respiratory depression, the combination is very risky and potentially lethal.1,8
Restoril Side Effects
Potential side effects of Restoril include:9
- Drowsiness/sedated feeling.
- Decreased alertness.
- Memory problems.
- Fatigue or feeling hungover the day after use.
- Lack of muscle coordination or weak muscles.
- Slurred speech.
- Mood or behavior changes.
People attempting to get high on Restoril—either alone or in combination with other drugs—may subject themselves to more or more intense side effects of the medication.9
Sleep-Driving and Other Complex Behaviors
For those taking Restoril, there is a risk of complex sleep behaviors. These may include actions like:1
- Having conversations/talking on the phone while asleep.
- Having sex while asleep.
Complex behaviors have been reported among those using Restoril as prescribed; however, the risk increases when the medication is abused—for example by using more than the maximum recommended dose or using it with combined with other CNS-depressing substances such as alcohol—the risk increases.1
Restoril Overdose Symptoms
Taking too much of a benzodiazepine like Restoril can lead to overdose. Symptoms of an overdose of Restoril include: 1
- Somnolence (extreme sleepiness).
- Profound confusion.
- Reduced or absent reflexes
- Hypotension, or low blood pressure.
- Severely depressed breathing.
In 2017, more than 11,500 overdose deaths in the U.S. involved benzodiazepines.10 Often, opioids are involved in benzodiazepine-related overdose deaths.10 Overdose on benzodiazepines alone is dangerous but tends not to result in death; however, when their use is accompanied by other drugs that compound their CNS-depressant effects, the risk of deadly overdose is significantly higher.1,8
Restoril Dependence and Withdrawal
Restoril use may result in physiological dependence. Dependence develops as the body adapts, over time, to the drug; dependent individuals may feel imbalanced or otherwise ‘abnormal’ when the drug is no longer used.1
When dependence develops with a benzodiazepine like Restoril, people may experience some degree of withdrawal once they cut down or stop using the medication. The severity of withdrawal will be affected by factors such as how much Restoril has been used and for how long.1
Restoril Withdrawal Symptoms
Withdrawal symptoms that may arise when a Restoril-dependent person abruptly stops using the benzodiazepine include:1,11
- Feeling of unease or dissatisfaction.
- Stomach cramps.
- Muscle cramps.
Those who have been using Restoril for an extended time at higher doses may be more likely to experience increasingly severe symptoms of withdrawal, such as convulsions, than those who used it for shorter periods at lower doses.1 Elderly individuals experiencing acute benzodiazepine withdrawal may be at particular risk for falls and heart attack, as well.11
For those who are dependent on the medication, especially those who have been abusing the drug at high doses, stopping cold-turkey may be dangerous, even life-threatening. With professional help, such as in a medical detoxification program, you can be safely tapered off the drug, given care and support for distressing symptoms of Restoril withdrawal, and monitored for any signs of a medical emergency.11
Signs of a Restoril Addiction
Addiction is a complex, chronic brain condition that involves the compulsive use of one or more substances despite knowledge of the harm that doing so causes. Signs of an addiction to Restoril (diagnosed by mental and medical health care professionals as a “sedative use disorder”) include:7
- Craving Restoril.
- Taking more of the medication or taking it for longer than you originally intended.
- Spending a lot of time in obtaining, using, and recovering from Restoril.
- Compulsively using Restoril despite it causing relationship, health, or other problems.
The above are just a few examples of the characteristic signs, symptoms, and behavioral changes seen in people with addiction.7 If you’re concerned about your or a loved one’s Restoril use, a doctor or other addiction specialist can help you determine if you need treatment for substance abuse.
Treatment for Benzodiazepine Abuse and Addiction
Treatment for substance abuse comes in many forms, including:
- Medical detoxification/withdrawal management.
- Inpatient (or residential) rehab.
- Partial hospitalization (PHP).
- Intensive outpatient treatment (IOP).
- Outpatient therapy.
As part of this larger approach to recovery, it’s common for people to move through different forms of care as part of a comprehensive treatment plan. For example, someone attempting to recover from a Restoril addiction may start out in medical detox, move into a residential rehab program, and then move on to outpatient treatment at one or more levels of intensity.
Recovery First offers most of the aforementioned levels of treatment in one place, making it easy and convenient to take part in a very robust care plan. To discuss how our programs can help you find recovery from benzodiazepine addiction, call us now at . Treatment works, and there is hope in recovery.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.